International Journal of Dermatology Sciences

Vol. 2, Issue 1, Part A (2020)

Pemphigus Pellagrosus masquerading as cutaneous adverse drug reaction

Author(s):

Sahitya Tadi, Rakesh Darla

Abstract:
Pellagra is caused by cellular deficiency of niacin or its precursor amino acid, tryptophan. Niacin, also known as nicotinic acid or vitamin B3 is essential for carbohydrate, fat, protein and alcohol metabolism, detoxification of drugs and reactive oxygen species, cell signaling and DNA repair.. Classically characterized by a symmetric photodistributed skin rash, gastrointestinal symptoms, and neurologic and psychiatric disturbances (dermatitis, diarrhea, and dementia), it can lead to death if left untreated. The dermatitis caused by pellagra can present in the acute phase with vesicles and bullae, resembling a sunburn in its early stages (wet pellagra).When pellagra recurs at the same site, blisters may occur (pemphigus pellagrosus). Histopathologic changes in the acute phase can include intra- or subepidermal vesicle formation as a result of spongiosis, ballooning degeneration, and vacuolar alteration of the basal layer. The preferred therapy is with nicotinamide because it does not cause the flushing observed with niacin. Initially Patient was started on injection nicotinamide (200mg) twice daily .Later patient was shifted to oral nicotinamide 50 mg twice daily resulted in significant improvement in tenderness, burning discomfort, and desquamation . It is, therefore, important for dermatologists to be aware of the growing body of literature pertaining to nutrition and skin disease to appropriately inform patients on benefits and harms of specific dietary interventions.

Pages: 34-37  |  955 Views  430 Downloads

How to cite this article:
Sahitya Tadi, Rakesh Darla. Pemphigus Pellagrosus masquerading as cutaneous adverse drug reaction. Int. J.Dermatol. Sci. 2020;2(1):34-37.
Call for book chapter